Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 31, 2014, 9:01 AM EDT for Lewis County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2014, 9:01 AM EDT (13:01 UTC)
- Expired
- Jul 31, 2014, 10:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
777
WWUS81 KBUF 311301
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT THU JUL 31 2014
NYZ006-008-311400-
LEWIS NY-OSWEGO NY-
901 AM EDT THU JUL 31 2014
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN AND EASTERN LEWIS
COUNTY...
* AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED 11 MILES SOUTHWEST OF HIGHMARKET...AND MOVING NORTHEAST
AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4342 7552 4347 7579 4349 7580 4401 7516
4399 7514 4362 7510
$$
SMITHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:38 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 31, 7:38 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 738 AM EDT THU JUL 31 2014 .SYNOPSIS... THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING. ONE STRONG SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL MOVE EAST OF WESTERN NY THIS MORNING. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FEATURE HAVE MOVED INTO CENTRAL NY WITH A TAIL OF LAKE ENHANCED SHOWERS STRETCHING BACK TO LAKE ERIE. THE STORMS ASSOCIATED WITH THE SHORTWAVE SHOULD EVENTUALLY WEAKEN AS THE CONTINUE TO MOVE EAST...ALTHOUGH THEY WERE FAIRLY PERSISTENT OVERNIGHT WITH SOME IMPRESSIVE SMALL HAIL/ACCUMULATION REPORTS OVER THE WESTERN FINGER LAKES REGION. MEANWHILE THE BROKEN LAKE BAND MAY BRIEFLY FIRE UP SOME MORE THIS MORNING...ALTHOUGH THIS TOO SHOULD EVENTUALLY WEAKEN AS THE LAND BREEZE REORGANIZES INTO A LAKE BREEZE LATER THIS MORNING. THERE IS ANOTHER SUBTLE BOUNDARY THAT IS STILL UPSTREAM AS WELL. THIS AREA HAD SOME SHOWERS ASSOCIATED WITH IT OVERNIGHT...BUT THEY WEAKENED SUBSTANTIALLY OVER THE PAST SEVERAL HOURS. THIS MAY FIRE UP OVER WESTERN NY AGAIN THIS MORNING...BUT HAVE LOWERED CONFIDENCE WITH ITS REDEVELOPMENT. LATER THIS MORNING AFTER THE LAKE BREEZE DEVELOPS...THE MAIN SHORTWAVE TROUGH WILL BE OVER CENTRAL NY WITH MINIMAL SUPPORT ALOFT FOR WIDESPREAD CONVECTIVE DEVELOPMENT. THEREFORE EXPECT SCATTERED THUNDERSTORMS INLAND WITH LESS COVERAGE COMPARED TO WEDNESDAY...WEAKENING TOWARD SUNSET. THE CONTINUED COOL AIR IN PLACE WILL CONTINUE TO DEPRESS TEMPERATURES TO AROUND 5 DEGREES BELOW AVERAGE FOR THE END OF JULY WITH HIGHS IN THE LOW TO MID 70S. WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING ALOFT...EXPECT A DRY NIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE THROUGH THE PERIOD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5 INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW 60S. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... AN UPPER LEVEL TROUGH REMAINS OVER THE REGION THIS MORNING. A BROKEN AREA OF LAKE ENHANCED SHOWERS CAN BE FOUND EAST OF LAKE ERIE. THIS SHOULD WEAKEN THIS MORNING AND BE REPLACED BY INLAND CONVECTION FROM LAKE BREEZE BOUNDARIES. EAST OF LAKE ONTARIO...EXPECT A LINE CONVECTION TO QUICKLY MOVE EAST THIS MORNING...WITH ISOLATED TO SCATTERED CONVECTION LATER THIS AFTERNOON. ANY THUNDERSTORMS SHOULD QUICKLY DISSIPATE TOWARD SUNSET. AREAS UNDER SHOWERS/THUNDERSTORMS MAY SEE SOME BRIEF IFR...BUT IN GENERALLY EXPECT VFR CONDITIONS FOR ALL BUT THE SOUTHERN TIER WHERE SOME IFR CONDITIONS CAN BE FOUND THIS MORNING UNDER LOW CIGS. VFR CAN BE EXPECTED AT ALL LOCATIONS AFTER SUNSET...ALTHOUGH MAY HAVE TO BE WARY OF VALLEY FOG DEVELOPMENT LATE TONIGHT IF THERE IS SIGNIFICANT CLEARING. OUTLOOK... FRIDAY...VFR. SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF -TSRA. MONDAY...VFR. && .MARINE... AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS OVER THE LAST FEW NIGHTS...AND TODAY WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS. THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY THE RISK OF A WATERSPOUT. WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...ALTHOUGH SOME GUSTS REQUIRE A SHORT-LIVED ISSUANCE OVER LAKE ERIE AGAIN THIS AFTERNOON. MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR WATERSPOUTS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH/ZAFF NEAR TERM...ZAFF SHORT TERM...TMA LONG TERM...SMITH AVIATION...ZAFF MARINE...RSH/ZAFF
Hazardous weather outlook, Jul 31, 5:18 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT THU JUL 31 2014 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 518 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 31, 5:50 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT THU JUL 31 2014
NYZ014-311015-
ONTARIO NY-
550 AM EDT THU JUL 31 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS CAPABLE
OF PRODUCING SMALL HAIL. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF CANANDAIGUA TO 8 MILES
SOUTH OF CANANDAIGUA...AND MOVING EAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4300 7737 4300 7695 4287 7695 4286 7697
4276 7697 4276 7731 4275 7732 4275 7733
ZAFFLocal storm report, Jul 31, 5:54 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL CANANDAIGUA 42.89N 77.22W
07/31/2014 M0.50 INCH ONTARIO NY EMERGENCY MNGR
PILES OF HAIL ALONG SIDE OF HOME.
&&
EVENT NUMBER BUF1400284
ZAFFSpecial weather statement, Jul 31, 9:01 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT THU JUL 31 2014
NYZ006-008-311400-
LEWIS NY-OSWEGO NY-
901 AM EDT THU JUL 31 2014
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN AND EASTERN LEWIS
COUNTY...
* AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED 11 MILES SOUTHWEST OF HIGHMARKET...AND MOVING NORTHEAST
AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4342 7552 4347 7579 4349 7580 4401 7516
4399 7514 4362 7510
SMITHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:50 AM EDT | Special Weather Statement | BUF | Ontario | 25 min |
| Jul 31, 6:06 AM EDT | Severe Thunderstorm Warning | BUF | Ontario | 24 min |
| Jul 31, 12:44 PM EDT | Small Craft Advisory | BUF | 7 hr |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.